Article Text

other Versions

PDF
Reduction of severe visual loss and complications following intra-arterial chemotherapy (IAC) for refractory retinoblastoma
  1. M Ashwin Reddy1,2,
  2. Zishan Naeem3,
  3. Catriona Duncan4,
  4. Fergus Robertson4,
  5. Jane Herod4,
  6. Adam Rennie5,
  7. Alki Liasis6,
  8. Dorothy Ann Thompson6,
  9. Mandeep Sagoo3,7
  1. 1 Department of Ophthalmology, Barts Health NHS Trust, London, UK
  2. 2 Department of Paediatric Ophthalmology, Moorfields Eye Hospital NHS Trust, London, UK
  3. 3 Retinoblastoma Unit, Barts Health NHS Trust, London, UK
  4. 4 Great Ormond Street Hospital For Children NHS Trust, London, UK
  5. 5 Department of Radiology, Great Ormond Street Hospital for Children NHS Foundation Trust, London, UK
  6. 6 Clinical and Academic Department of Ophthalmology, Great Ormond Street Hospital for Children NHS Foundation Trust, London, UK
  7. 7 Ocular Oncology, Moorfields Eye Hospital NHS Trust, London, UK
  1. Correspondence to M Ashwin Reddy, Department of Ophthalmology, Barts Health NHS Trust, London, E1 1BB, UK; mashwinreddy{at}hotmail.com

Abstract

Background Intra-arterial chemotherapy (IAC) for retinoblastoma has been documented as causing visual loss and ocular motility problems. A lack of safety data has precluded its acceptance in all centres.

Methods Retrospective cohort study of patients with retinoblastoma from 2013 to 2015 who had a healthy foveola and relapsed following systemic chemotherapy. All required IAC. The correlation of complications with doses of melphalan +/− topotecan used and putative catheterisation complications was assessed. Ocular complications were determined using vision, macular (including pattern visual evoked potentials (PVEPs)), retinal electroretinograms (ERGs) and ocular motility functions. Efficacy (tumour control) was also assessed.

Results All eyes had age appropriate doses of melphalan with five having additional doses of topotecan. Severe physiological reactions requiring adrenaline were seen in six patients during the catheterisation procedure. Difficulty was documented in accessing the ophthalmic artery in 7/27 catheterisations. The median/mean number of courses of chemotherapy was three. No child had severe visual loss as assessed by age appropriate tests (median follow-up 20.9 months, range 3.7–35.2 months). One child had nasal choroidal ischaemia and a sixth nerve palsy. Post-IAC PVEPs were performed in eight and reported as normal. All post-IAC ERGs were normal apart from one (total dose 20 mg melphalan 0.8 mg topotecan). Tumour control was achieved in six of nine cases.

Conclusion The proportion of visual and ocular motility complications may be reduced by providing age-adjusted doses of melphalan. Dose rather than complications from catheterisation is the most important risk factor for ocular injury.

  • Vision
  • Retina
  • Child health (paediatrics)
  • Electrophysiology
  • Neoplasia

Statistics from Altmetric.com

Footnotes

  • Contributors Study concept and design: MAR, MSS, CD. Acquisition, analysis and interpretation of data: All authors. Drafting of manuscript: MAR. Critical revision for important intellectual content: All authors. Study supervision: MAR. MAR had full access to all the data in the study and takes responsibility for the integrity of the data andthe accuracy of the data analysis.

  • Competing interests None declared.

  • Patient consent Patients were non-identifiable in this study.

  • Ethics approval Barts Health Clinical Effectiveness Unit.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.